Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Failure of separation by quasi-homomorphisms in mapping class groups


Authors: H. Endo and D. Kotschick
Journal: Proc. Amer. Math. Soc. 135 (2007), 2747-2750
MSC (2000): Primary 20F65; Secondary 20F12, 20F69, 57M07
DOI: https://doi.org/10.1090/S0002-9939-07-08866-1
Published electronically: May 9, 2007
MathSciNet review: 2317948
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that mapping class groups of surfaces of genus at least two contain elements of infinite order that are not conjugate to their inverses, but whose powers have bounded torsion lengths. In particular every homogeneous quasi-homomorphism vanishes on such an element, showing that elements of infinite order not conjugate to their inverses cannot be separated by quasi-homomorphisms.


References [Enhancements On Off] (What's this?)

  • 1. M. Bestvina and K. Fujiwara, Bounded cohomology of subgroups of mapping class groups, Geometry $ \&$ Topology 6 (2002), 69-89. MR 1914565 (2003f:57003)
  • 2. J. Birman, A. Lubotzky and J. McCarthy, Abelian and solvable subgroups of the mapping class group, Duke Math. J. 50 (1983), 1107-1120.MR 0726319 (85k:20126)
  • 3. D. Calegari and K. Fujiwara, Stable commutator length in word hyperbolic groups, preprint, arXiv:math.gr/0611889 v2, 16 Jan 2007.
  • 4. H. Endo and D. Kotschick, Bounded cohomology and non-uniform perfection of mapping class groups, Invent. math. 144 (2001), 169-175.MR 1821147 (2001m:57046)
  • 5. D. Epstein and K. Fujiwara, The second bounded cohomology of word-hyperbolic groups, Topology 36 (1997), 1275-1289.MR 1452851 (98k:20088)
  • 6. B. Farb, A. Lubotzky and Y. N. Minsky, Rank one phenomena in mapping class groups, Duke Math. J. 106 (2001), 581-597. MR 1813237 (2001k:20076)
  • 7. E. Grossman, On the residual finiteness of certain mapping class groups, J. London Math. Soc. 9 (1974), 160-164. MR 0405423 (53:9216)
  • 8. D. Kotschick, Quasi-homomorphisms and stable lengths in mapping class groups, Proc. Amer. Math. Soc. 132 (2004), 3167-3175. MR 2073290 (2005e:20065)
  • 9. H. A. Masur and Y. N. Minsky, Geometry of the complex of curves. I. Hyperbolicity, Invent. math. 138 (1999), 103-149. MR 1714338 (2000i:57027)
  • 10. Y. Matsumoto and J. Montesinos-Amilibia, Pseudo-periodic homeomorphisms and degeneration of Riemann surfaces, Bull. Amer. Math. Soc. 30 (1994), 70-75. MR 1217354 (94h:30057)
  • 11. J. McCarthy and A. Papadopoulos, Involutions in surface mapping class groups, Enseign. Math. 33 (1987), 275-290.MR 0925990 (89a:57010)
  • 12. L. Polterovich and Z. Rudnick, Kick stability in groups and dynamical systems, Nonlinearity 14 (2001), 1331-1363.MR 1862824 (2003d:37003)
  • 13. L. Polterovich and Z. Rudnick, Stable mixing for cat maps and quasi-morphisms of the modular group, Ergodic Theory Dynam. Systems 24 (2004), 609-619. MR 2054053 (2005b:37043)
  • 14. J. Powell, Two theorems on the mapping class group of a surface, Proc. Amer. Math. Soc. 68 (1978), 347-350. MR 0494115 (58:13045)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F65, 20F12, 20F69, 57M07

Retrieve articles in all journals with MSC (2000): 20F65, 20F12, 20F69, 57M07


Additional Information

H. Endo
Affiliation: Department of Mathematics, Graduate School of Science, Osaka University, Toyonaka, Osaka 560-0043, Japan
Email: endo@math.wani.osaka-u.ac.jp

D. Kotschick
Affiliation: Mathematisches Institut, Ludwig-Maximilians-Universität München, Theresienstr. 39, 80333 München, Germany
Email: dieter@member.ams.org

DOI: https://doi.org/10.1090/S0002-9939-07-08866-1
Received by editor(s): June 8, 2006
Published electronically: May 9, 2007
Additional Notes: The second author would like to thank L. Polterovich for a conversation raising the question whether a separation theorem for mapping class groups of higher genus surfaces holds, and K. Fujiwara and J. McCarthy for useful comments. Support from the Deutsche Forschungsgemeinschaft and from JSPS Grant 18540083 is gratefully acknowledged
Communicated by: Daniel Ruberman
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society